Hyperacute drug-induced hepatitis with intravenous amiodarone: case report and review of the literature
Mohammad Nasser, Timothy R Larsen, Barryton Waanbah, Ibrahim Sidiqi, Peter A McCullough
Providence Hospitals and Medical Centers, Department of Medicine, Division of Cardiology, Southfield and Novi, MI, USA
Abstract: Amiodarone is a benzofuran class III antiarrhythmic drug used to treat a wide spectrum of ventricular tachyarrhythmias. The parenteral formulation is prepared in polysorbate 80 diluent. We report an unusual case of acute elevation of aminotransaminase concentrations after the initiation of intravenous amiodarone. An 88-year-old Caucasian female developed acute hepatitis and renal failure after initiating intravenous amiodarone for atrial fibrillation with a rapid ventricular response in the setting of acutely decompensated heart failure and hepatic congestion. Liver transaminases returned to baseline within 7 days after discontinuing the drug. Researchers hypothesized that this type of injury is related to liver ischemia with possible superimposed direct drug toxicity. The CIOMS/RUCAM scale identifies our patient’s acute hepatitis as a highly probable adverse drug reaction. Future research is needed to understand the mechanisms by which hyperacute drug toxicity occurs in the setting of impaired hepatic perfusion and venous congestion.
Keywords: intravenous amiodarone, acute hepatotoxicity, liver transaminases, drug-induced liver toxicity
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]